Massachusetts, 2010

Heat in Massachusetts, July 6 to 7, 2010

July 6 to 7, 2010 · NWS ALY · 1 event in 1 county or zone

Strong high pressure, at the surface and aloft, established itself across the eastern United States early in July. |Heat index values were around 100 degrees during the peak heating of the day across the southern Berkshires.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Strong high pressure, at the surface and aloft, established itself across the eastern United States early in July. Temperatures across the Berkshires warmed into the 90s.|Heat index values were around 100 degrees during the peak heating of the day across the southern Berkshires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 6, 9:08 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 6, 9:08 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1008 AM EDT TUE JUL 6 2010

.SYNOPSIS...
HIGH PRESSURE CENTERED NEAR THE MID ATLANTIC REGION WILL
PRODUCE HAZY...HOT...AND HUMID CONDITIONS THE NEXT SEVERAL DAYS.
HIGH TEMPERATURES ARE EXPECTED TO REACH OR EXCEED 90 DEGREES
INTO THE LATTER PORTION OF THE WEEK ACROSS MUCH OF THE
REGION...RESULTING IN A HEAT WAVE. A DISTURBANCE WILL APPROACH FROM
THE SOUTH AND EAST RESULTING IN INCREASED CHANCES OF SHOWERS AND
THUNDERSTORMS STARTING ON THURSDAY AND LASTING THROUGH THE FIRST
HALF OF THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
CURRENT TEMPERATURE TRENDS...AS WELL AS BOUNDARY LAYER
TEMPERATURES...SUGGEST RAISING TEMPERATURES A DEGREE OR TWO IN
SOME AREAS FOR THIS AFTERNOON. HEAT INDEX VALUES WILL BE JUST
BELOW 105 IN MOST AREAS...WHICH IS QUITE DANGEROUS. VERY FEW
CLOUDS AND JUST A STEADY LIGHT BREEZE WILL SUPPORT GOOD MIXING
WHICH WILL HELP TEMPERATURES REACH THE 95 TO 100 RANGE IN MANY
AREAS...A LITTLE COOLER IN HIGHER ELEVATIONS.

PROSPECTS FOR ANY VERY ISOLATED SHOWER OR THUNDERSTORM ACTIVITY
ARE SLIM AT BEST...WITH SUCH WARMING AND CAPPING ALOFT. MAYBE ONE
OR TWO CUMULUS CLOUDS COULD GROW BIG ENOUGH FOR A SPRINKLE OR TWO
SOMEWHERE IN HIGHER TERRAIN...BUT EVEN THAT IS DOUBTFUL.

NO OTHER ADJUSTMENTS TO THE FORECAST NEEDED.

PREV AFD BELOW...

TODAY LOOKS TO MARK THE START OF WHAT APPEARS TO BE AT LEAST TWO
AND IN A FEW LOCATIONS THREE CONSECUTIVE DAYS WHERE DANGEROUS
HEAT INDICES EXCEEDING 100 DEGREES ARE POSSIBLE MAINLY IN VALLEY
LOCATIONS. HAVE EXPANDED THE HEAT ADVISORY WHICH RUNS FROM NOON TO
7 PM EDT TODAY TO INCLUDE THE MOHAWK VALLEY...SCHOHARIE
VALLEY...HELDERBERGS...AND SOUTHERN WASHINGTON COUNTY IN NEW YORK
AS WELL AS THE SOUTHERN BERKSHIRES IN MASSACHUSETTS. HAVE LEFT ALL
OF THE AREAS WHICH WERE INCLUDED IN THE PREVIOUS ISSUANCE IN
TACT...GLENS FALLS SARATOGA REGION...GREATER CAPITAL
DISTRICT...MID HUDSON VALLEY...SOUTHERN TACONICS AND LITCHFIELD HILLS.
IN ALL OF THESE AREAS EXPECT THAT HEAT INDICES OF 100-104 F FOR 2
HOURS OR MORE WILL BE COMMON. THESE HIGH HEAT INDICES WILL RESULT
FROM A COMBINATION OF HIGH DEWPOINTS IN THE MID 60S TO LOWER 70S
AND AIR TEMPS IN THE MID TO UPPER 90S WHICH WILL RESULT IN
RELATIVE HUMIDITY VALUES IN THE 35 TO 45 PERCENT RANGE. H8 TEMPS
CONTINUE TO RUN IN THE +19 TO +21 C RANGE AS THEY WERE
YESTERDAY...THUS EXPECT HIGHS TODAY TO GENERALLY BE WITHIN A
DEGREE OR TWO OF THOSE REACHED ON MONDAY...ALTHOUGH DEWPOINTS WILL
BE SEVERAL DEGREES HIGHER. WILL CONTINUE TO KEEP ANY PCPN OUT OF
FORECAST AS A VERY STRONG CAP REMAINS IN PLACE BETWEEN 600N AND
700 MB.

NO RELIEF TO THE HEAT AND HUMIDITY EXPECTED THROUGH AT LEAST THE
MID WEEK PERIOD AS MUGGY CONDITIONS CONTINUE TONIGHT WITH LOWS IN
THE MID 60S TO LOWER 70S AND WEDNESDAY LOOKS TO BE A REPEAT OF
TODAY IN TERMS OF TEMPS AND DEWPOINTS AS MID AN UPPER LEVEL RIDGE
AXIS REMAINS IN PLACE ACROSS FA. HEAT INDICES ON WEDNESDAY WILL
LIKELY EXCEED 100 DEGREES AGAIN FOR MANY VALLEY LOCATIONS...WITH
MAX TEMPS IN THE MID 90S IN MOST AREAS. THUS HEAT ADVISORIES WILL
LIKELY BE NEEDED AGAIN IN MANY AREAS AND WILL INCLUDE THIS IN THE HWO.
H8 TEMPS CONTINUE TO REMAIN IN THE +19 TO +21 C RANGE WEDNESDAY
AFTERNOON. WILL ALSO KEEP WEDNESDAY DRY AS MULTIPLE CAPS
EXIST BETWEEN 400 AND 500 MB AND 600 AND 700 MB.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
ON WEDNESDAY EVENING THERE IS SOME INDICATION THAT THE CAP MAY
FINALLY BREAK ESPECIALLY ACROSS AREAS NORTH AND EAST OF THE
GREATER CAPITAL DISTRICT SO WILL INCLUDE SLIGHT CHANCE POPS FOR
SHOWERS AND THUNDERSTORMS IN THOSE AREAS. LOWS WEDNESDAY NIGHT
EXPECTED TO BE SIMILAR TO TO TONIGHT...MAINLY IN THE MID 60S TO
LOWER 70S.

THURSDAY LOOKS TO BE THE FIRST DAY WITH A LEAST SCATTERED SHOWERS
AND THUNDERSTORMS AS CAP IS FINALLY REMOVED BY AFTERNOON. SBCAPES
500 TO 2000 J/KG WITH MAIN AXIS ORIENTED FROM NE TO SW FROM SRN VT
TO THE SE CATSKILLS. WITH LITTLE WIND FLOW STORMS LOOK TO BE SLOW
MOVING GENERALLY 10 MPH OR LESS AND WITH PWATS IN THE 1.5 TO 2.0
INCH RANGE SOME HEAVY DOWNPOURS POSSIBLE. HIGH TEMPS ON THURSDAY
LOOK TO BE SLIGHTLY LOWER WITH HIGHS IN THE MID 80S TO LOWER 90S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THU NT...LINGERING SHOWERS/TSTMS FROM WEAK TROUGH/BACKDOOR FRONT
SHOULD TAPER OFF LATER AT NIGHT...SO WILL KEEP CHC POPS IN THE
EVENING FOR SCATTERED CONVECTION...THEN DECREASE POPS TO SLIGHT CHC
FOR ISOLATED SHOWERS/TSTMS LATER AT NIGHT. OTHERWISE...STILL EXPECT
MUGGY CONDITIONS...WITH MINS GENERALLY 65-70 WITHIN VALLEYS...AND
60-65 ACROSS HIGHER ELEVATIONS.

FRI-SAT...COLD FRONT WILL SLOWLY APPROACH FROM THE W DURING THIS
TIME PERIOD...POSSIBLY MOVING ACROSS THE REGION DURING SAT. AHEAD OF
THIS FRONT...SEVERAL DISTURBANCES WILL LIFT NORTHWARD...ONE BEING
THE SHEARED REMNANTS OF OFFSHORE UPPER LOW...WHILE ANOTHER MAY BE
WEAK DISTURBANCE CURRENTLY LOCATED ACROSS THE CENTRAL GULF COAST.
THE COMBINATION OF DEEP TROPICAL MOISTURE...AND THE SLOWLY
APPROACHING COLD FRONT COULD LEAD A PERIOD OF HEAVY RAIN SOMETIME
FRI NT INTO SAT FOR AT LEAST A PORTION OF THE REGION. WILL INDICATE
HIGH CHC POPS ACROSS NW AREAS FOR LATE FRI...THEN EXPAND THESE POPS
S/E FOR FRI NT INTO SAT. IT WILL ALSO BE VERY HUMID DURING THIS TIME
PERIOD...WITH DEWPOINTS POSSIBLY RISING INTO THE MID 70S ACROSS
PORTIONS OF THE HUDSON RIVER VALLEY REGION. FOR MAX TEMPS...EXPECT
MAINLY MID/UPPER 80S FRI...EXCEPT FOR UPPER 70S TO LOWER 80S FOR
PORTIONS OF THE DACKS...WHILE SAT MAXES REACH MAINLY 80-85 WITHIN
VALLEYS...AND 70S FOR HIGHER ELEVATIONS.

SAT NT-MON...SOME SHOWERS COULD LINGER INTO EARLY SAT NT...ESP
ACROSS S/E AREAS. OTHERWISE...EXPECT GENERALLY FAIR CONDITIONS FOR
SUN-MON...WITH MAX TEMPS MAINLY IN THE LOWER/MID 80S WITHIN
VALLEYS...AND 75-80 FOR HIGHER ELEVATIONS...AND OVERNIGHT MINS OF
60-65 WITHIN VALLEYS...AND LOWER/MID 50S ACROSS HIGHER ELEVATIONS
WITHIN THE DACKS. IT WILL ALSO BE SOMEWHAT LESS HUMID DURING THIS
TIME FRAME...ESP COMPARED TO FRI-SAT.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
A LARGE RIDGE OF HIGH PRESSURE ALOFT WILL DOMINATE OUR WEATHER FOR
THE NEXT SEVERAL DAYS.

SOME LINGERING MVFR VSBYS ARE POSSIBLE THROUGH 14Z...OTHERWISE VSBYS
WILL BARELY IMPROVE INTO THE VFR RANGE DUE TO HAZE...UNTIL LATE
AFTERNOON WHEN THE SUN ANGLE LOWERS...ALLOWING FOR ANOTHER PERIOD OF
POSSIBLE MVFR VSYBS. ADDITIONAL MVFR TO IFR VSBYS ARE POSSIBLE LATE
TONIGHT/EARLY WED IN AREAS OF BR.

LIGHT/VARIABLE WINDS WILL BECOME W TO NW BY MID MORNING AT 5-10
KT...WITH SOME GUSTS POSSIBLY UP TO 15 KT AT TIMES AT KALB AND
KPOU. AT KGFL...WINDS WILL TREND INTO MORE OF A NE/E DIRECTION AT
TIMES...DUE TO LOCAL TOPOGRAPHICAL EFFECTS. WINDS WILL BECOME
LIGHT AND VARIABLE ONCE AGAIN FOR TUE NIGHT THROUGH WED DAYBREAK.

OUTLOOK...
WED-THU...VFR...ISOLD TO SCT TSRA...CHC MVFR WITH HZ AND/OR EARLY
MORNING IFR-MVFR FOG.
FRI-SAT...VFR-MVFR...CHC SHRA/TSRA.

&&

.FIRE WEATHER...
HIGH PRESSURE CENTERED NEAR THE MID ATLANTIC REGION WILL
PRODUCE HAZY...HOT...AND HUMID CONDITIONS THE NEXT SEVERAL DAYS.
HIGH TEMPERATURES ARE EXPECTED TO REACH OR EXCEED 90 DEGREES
INTO THE LATTER PORTION OF THE WEEK ACROSS MUCH OF THE
REGION...RESULTING IN A HEAT WAVE. A DISTURBANCE WILL APPROACH FROM
THE SOUTH AND EAST RESULTING IN INCREASED CHANCES OF SHOWERS AND
THUNDERSTORMS STARTING ON THURSDAY AND LASTING THROUGH THE FIRST
HALF OF THE WEEKEND.

RELATIVE HUMIDITY VALUES WILL DROP TO 35 TO 55 PERCENT THIS
AFTERNOON...RECOVER TO 75 O 100 PERCENT TONIGHT...THEN DROP TO
AROUND 30 TO 50 PERCENT WEDNESDAY AFTERNOON.

THE WINDS WILL BE NORTHWEST AT 5 TO 10 MPH TODAY...NORTHWEST
AROUND 5 MPH TONIGHT AND WEDNESDAY.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED THROUGH WEDNESDAY NIGHT...WITH DRY
CONDITIONS PERSISTING. THEREAFTER...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY NIGHT...WITH
SOME OF THE THUNDERSTORMS POSSIBLY BRINGING LOCALLY HEAVY
RAINFALL...WHICH COULD LEAD TO SHARP RISES ON STREAMS AND CREEKS.
THE LOCALLY HEAVY RAINFALL COULD ALSO CAUSE SOME PONDING OF WATER ON
ROADWAYS AND POOR DRAINAGE AREAS.

MORE WIDESPREAD SHOWERS AND TSTMS WILL BE POSSIBLE LATE FRIDAY INTO
SATURDAY...AS A COLD FRONT SLOWLY MOVES EASTWARD THROUGH THE
REGION...AND TAPS ABUNDANT MOISTURE. THIS COULD LEAD TO ADDITIONAL
HEAVY RAINFALL...WHICH COULD BRING MORE WIDESPREAD RISES ON
STREAMS/CREEKS...AND ADDITIONAL PONDING OF WATER IN LOW LYING...POOR
DRAINAGE AND URBAN AREAS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS... PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.CLIMATE...
BELOW ARE THE RECORD HIGH TEMPERATURES FOR JULY 6-8...

ALBANY NY...(RECORDS DATE BACK TO 1874)
JULY 6... 97 DEGREES SET BACK IN 1886 (FORECAST HIGH - 96 DEGREES)
JULY 7... 97 DEGREES SET BACK IN 1988 (FORECAST HIGH - 96 DEGREES)
JULY 8...100 DEGREES SET BACK IN 1936 (FORECAST HIGH - 91 DEGREES)

GLENS FALLS NY...(RECORDS DATE BACK TO 1944)
JULY 6... 92 DEGREES SET BACK IN 1999 (FORECAST HIGH - 95 DEGREES)
JULY 7... 94 DEGREES SET BACK IN 1993 (FORECAST HIGH - 95 DEGREES)
JULY 8... 96 DEGREES SET BACK IN 1988 (FORECAST HIGH - 90 DEGREES)

POUGHKEEPSIE NY...(RECORDS DATE BACK TO 1949)
JULY 6... 92 DEGREES SET BACK IN 1988 (FORECAST HIGH - 98 DEGREES)
JULY 7... 96 DEGREES SET BACK IN 1988 (FORECAST HIGH - 97 DEGREES)
JULY 8... 96 DEGREES SET BACK IN 1988 (FORECAST HIGH - 90 DEGREES)

ALBANY NY...

LONGEST HEAT WAVE: 10 DAYS
AUGUST 27 - SEPTEMBER 5, 1953 (94-94-95-98-93-96-100-100-95-90)

LONGEST HEAT WAVE IN LAST 10 YEARS: 6 DAYS
AUGUST 11-16, 2002 (93-94-94-96-91-92)

RECENT HEAT WAVES:
AUGUST 16-18, 2009 (90-91-90)
JUNE 7-10, 2008 (94-91-94-96)

90+ DEGREES THIS YEAR:
MAY 26, 2010...94 DEGREES
JULY 5, 2010...94 DEGREES

FOR MORE CLIMATE INFORMATION ABOUT HEAT WAVES GO TO:
WWW.WEATHER.GOV/CLIMATE/LOCAL_DATA.PHP?WFO=ALY
AND CLICK ON ALBANY NY - SPECIAL CLIMATE TABLES

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR CTZ001-013.
NY...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NYZ038>041-
     047>053-059-060-064>066-083-084.
MA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MAZ025.
VT...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VTZ015.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
Hazardous weather outlook, Jul 6, 9:16 AM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1016 AM EDT TUE JUL 6 2010

MAZ001-NYZ032-033-042-043-054-058-061-063-082-VTZ013-014-071100-
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-
NORTHERN WASHINGTON-EASTERN RENSSELAER-WESTERN GREENE-
EASTERN COLUMBIA-WESTERN ULSTER-NORTHERN FULTON-BENNINGTON-
WESTERN WINDHAM-
1016 AM EDT TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN BERKSHIRES OF WESTERN
MASSACHUSETTS...THE SOUTHERN ADIRONDACKS...NORTHERN AND CENTRAL
TACONICS AND CENTRAL AND SOUTHEAST CATSKILLS OF EAST CENTRAL NEW
YORK...AND THE SOUTHERN GREEN MOUNTAINS OF SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ025-NYZ038>041-047>053-059-060-064>066-083-084-VTZ015-
071100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-EASTERN WINDHAM-
1016 AM EDT TUE JUL 6 2010

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...THE
SOUTHERN BERKSHIRES OF WESTERN MASSACHUSETTS...THE GLENS FALLS
SARATOGA REGION...GREATER CAPITAL DISTRICT...MOHAWK
VALLEY...SCHOHARIE VALLEY...HELDERBERGS...MID HUDSON VALLEY AND
SOUTHERN TACONICS OF EAST CENTRAL NEW YORK...AND EXTREME SOUTHEAST
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDICES MAY EXCEED 100 DEGREES ON WEDNESDAY. IF CONDITIONS
BECOME IMMINENT...HEAT ADVISORIES WOULD BE ISSUED AGAIN. IN
ADDITION...OVERNIGHT TEMPERATURES WILL BE QUITE WARM AND
HUMID AGAIN ON WEDNESDAY NIGHT...AND WILL NOT PROVIDE MUCH RELIEF FROM
THE OPPRESSIVE CONDITIONS. A FEW LOCATIONS MAY ALSO HAVE HEAT
INDICES APPROACH 100 DEGREES AGAIN ON THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Southern Berkshire

When
July 6, 11:00 AM EST to July 7, 7:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
COOP Observer
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247901.